Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Limits to extensions of Burgers' equation


Authors: Steven Nerney, Edward J. Schmahl and Z. E. Musielak
Journal: Quart. Appl. Math. 54 (1996), 385-393
MSC: Primary 35Q53; Secondary 35Q99
DOI: https://doi.org/10.1090/qam/1388023
MathSciNet review: MR1388023
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The vector Burgers' equation is extended to include pressure gradients and gravity. It is shown that within the framework of the Cole-Hopf transformation there are no physical solutions to this problem. This result is important because it clearly demonstrates that any extension of Burgers' equation to more interesting physical situations is strongly limited.


References [Enhancements On Off] (What's this?)

  • [1] S. Nerney, E. J. Schmahl, and Z. E. Musielak, Analytic solutions of the vector Burgers' equation, Quart. Appl. Math. 54, 63-71 (1996)
  • [2] K. B. Wolf, L. Hlavaty, and S, Steinberg, Non-linear differential equations as invariants under group action on coset bundles: Burgers and Korteweg-de Vries equation families, J. Math. Anal. Appl. 114, 340-359 (1986)
  • [3] J. D. Cole, On a quasi-linear parabolic equation occurring in aerodynamics, Quart. Appl. Math. 9, 225-236 (1951)
  • [4] E. Hopf, The partial differential equation $ {u_t} + u{u_x} = \mu {u_{xx}}$, Comm. Pure Appl. Math. 3, 201-230 (1950)
  • [5] E. R. Benton, Solutions illustrating the decay of dissipation layers in Burgers' nonlinear diffusion equation, Phys. Fluids 10, 2113-2119 (1967)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q53, 35Q99

Retrieve articles in all journals with MSC: 35Q53, 35Q99


Additional Information

DOI: https://doi.org/10.1090/qam/1388023
Article copyright: © Copyright 1996 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website